Skip to Content

Blunt Chest Trauma In Children

WHAT YOU NEED TO KNOW:

Blunt chest trauma is a sudden, forceful injury to your child's chest. It is often caused by a car accident, sport's injury, or a fall. Your child may have no signs or symptoms. Instead, your child may have bruising, or pain and soreness. The pain may get worse when he or she moves, deep breathes, or coughs. You may notice your child holding the injured area. It may take up to 8 weeks for your child to heal completely.

DISCHARGE INSTRUCTIONS:

Call 911 if:

  • Your child has trouble breathing or, your child's lips are pale or blue.
  • Your child is short of breath.

Return to the emergency department if:

  • Your child has a fever.
  • Your child is coughing up yellow, green, or bloody sputum.
  • Your child has new or increased pain.

Contact your child's healthcare provider if:

  • Your child's pain does not get better, even after your child takes pain medicine.
  • Your child's pain does not get better within 8 weeks.
  • You have questions or concerns about your child's condition or care.

Medicines:

Your child may need any of the following:

  • NSAIDs , such as ibuprofen, help decrease swelling, pain, and fever. This medicine is available with or without a doctor's order. NSAIDs can cause stomach bleeding or kidney problems in certain people. If your child takes blood thinner medicine, always ask if NSAIDs are safe for him. Always read the medicine label and follow directions. Do not give these medicines to children under 6 months of age without direction from your child's healthcare provider.
  • Acetaminophen decreases pain and fever. It is available without a doctor's order. Ask how much to give your child and how often to give it. Follow directions. Read the labels of all other medicines your child uses to see if they also contain acetaminophen, or ask your child's doctor or pharmacist. Acetaminophen can cause liver damage if not taken correctly.
  • Do not give aspirin to children under 18 years of age. Your child could develop Reye syndrome if he takes aspirin. Reye syndrome can cause life-threatening brain and liver damage. Check your child's medicine labels for aspirin, salicylates, or oil of wintergreen.
  • Give your child's medicine as directed. Contact your child's healthcare provider if you think the medicine is not working as expected. Tell him or her if your child is allergic to any medicine. Keep a current list of the medicines, vitamins, and herbs your child takes. Include the amounts, and when, how, and why they are taken. Bring the list or the medicines in their containers to follow-up visits. Carry your child's medicine list with you in case of an emergency.

Apply heat:

Heat helps decrease pain and muscle spasms. Apply heat on the area for 20 to 30 minutes every 2 to 6 hours for as many days as directed.

Have your child take deep breaths and cough:

Deep breathing and coughing helps prevent pneumonia. Have your child take a deep breath and hold it as long as he or she can. Then, have your child let out the breath and cough forcefully. Have your child repeat this 10 times every hour while awake. Your child may need to hug a pillow to his or her chest while doing this exercise. This will help decrease pain.

Have your child rest:

as directed. Do not let your child play contact sports. Do not let your child do activities that could cause him or her to get hit in the chest. Ask your child's healthcare provider when he or she can return to normal activities.

Follow up with your child's healthcare provider as directed:

Write down your questions so you remember to ask them during your child's visits.

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Hide